Singulair and Weight Gain

In clinical studies, gaining weight while taking Singulair was not reported as a possible side effect. Therefore, if you are taking the medication and notice an increase in your weight, try increasing the amount of exercise you get and decreasing your alcohol intake. If the weight gain continues, your healthcare provider will make sure that other conditions aren't causing the problem or switch you to another medication.

Does Singulair Cause Weight Gain?

There are a number of possible side effects with Singulair® (montelukast sodium). Weight gain, however, does not appear to be one of them. This conclusion is based on the results of clinical trials, where Singulair was extensively studied and side effects were documented.
 

Understanding Clinical Trials

Before medicines are approved, they must go through several clinical studies, where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people (common side effects) and those that occur in less than 1 percent of people (rare side effects).
 
For people taking Singulair, weight gain was not reported as either a common or rare side effect.
 

Suggestions

If you are noticing an unexplained increase in weight while taking Singulair, there are some things that you can do. Suggestions include:
 
  • Eat a heart-healthy diet. This diet should include:
     
    • Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
    • Lean meats, poultry, fish, beans, eggs, and nuts
    • Limiting foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
 
  • Get regular physical activity for at least 30 minutes a day on most days of the week.
     
  • Limit your intake of alcohol.
     
If the weight gain continues, talk to your healthcare provider. He or she can give you other suggestions for dealing with the problem. He or she may also look for other causes, such as certain types of medical conditions. If your weight continues to increase, your healthcare provider may recommend other lifestyle changes or possibly switch you to another allergy or asthma medication.
 
(Click BMI Calculator to see if your weight is within a healthy range.)
 
 
5 Tips to Keep a Cold at Bay

Singulair Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.